Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 296, NWS Huntsville, AL

August 11, 2011Colbert County, Lauderdale County, Lawrence County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Aug 11, 2011, 4:49 PM CDT for Colbert County, Lauderdale County, Lawrence County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2011, 4:49 PM CDT (21:49 UTC)
Expired
Aug 11, 2011, 5:15 PM CDT
In force
26 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Colbert County, AL, Lauderdale County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 113 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1979 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1979 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:40 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 11, 3:40 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
340 PM CDT THU AUG 11 2011

.DISCUSSION...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS
SOUTHERN TENNESSEE THIS AFTERNOON...IN THE VICINITY OF A WEAK
MOISTURE CONVERGENCE AXIS IN THE SURFACE-850 MB LAYER. THIS ACTIVITY
IS EXPECTED TO TRACK GENERALLY SOUTHEASTWARD ACROSS THE AREA...BUT
MAY TEND TO DIMINISH IN COVERAGE AND INTENSITY AS THERMODYNAMIC
PROFILES ALOFT ARE NOT AS SUPPORTIVE FOR MAINTAINING DEEP CONVECTION
IN THIS REGION. WILL CARRY SLIGHT CHANCE POPS FOR THE ENTIRE AREA
THROUGH MID-EVENING TO ACCOUNT FOR LINGERING ACTIVITY...BUT EXPECT
MOST SHOWERS/STORMS TO DISSIPATE WITH THE LOSS OF DIURNAL HEATING.
OTHERWISE...GLOBAL MODELS ARE IN STRONG AGREEMENT THAT A MODERATE
NORTHWEST FLOW ALOFT WILL PERSIST ACROSS THE FORECAST AREA THROUGH AT
LEAST SATURDAY MORNING...AS THE SYNOPTIC SCALE PATTERN REMAINS
VIRTUALLY UNCHANGED -- WITH A BROAD MID-LEVEL RIDGE CENTERED ACROSS
TEXAS AND A NEGATIVELY-TILTED TROUGH SHIFTING EASTWARD ACROSS
SOUTHERN QUEBEC AND NEW ENGLAND. ONE SHORTWAVE TROUGH EMBEDDED IN THE
NORTHWEST FLOW ALOFT IS FORECAST TO TRACK EASTWARD ACROSS THE OHIO
VALLEY/CENTRAL APPALACHIANS/MID-ATLANTIC REGION FROM TONIGHT THROUGH
TOMORROW...WITH ADDITIONAL POORLY-RESOLVED DISTURBANCES IN THIS FLOW
POSSIBLE AS WELL. HOWEVER...THE LOW-LEVEL AIR MASS ACROSS SOUTHERN
TENNESSEE AND NORTHERN ALABAMA WILL BECOME INCREASINGLY UNFAVORABLE
FOR PRECIPITATION FROM LATE TONIGHT THROUGH FRIDAY NIGHT...AS A
SIGNIFICANTLY DRIER AIR MASS IS ADVECTED SOUTHWARD ON LIGHT NORTHERLY
WINDS. WILL CARRY SILENT 10 POPS BUT OMIT MENTION OF SHOWERS/STORMS
IN THE PUBLIC FORECAST THROUGH THIS PERIOD.

MEANWHILE...A MORE PRONOUNCED MID-LEVEL CYCLONE -- CURRENTLY OVER
MONTANA -- IS FORECAST TO SPREAD EASTWARD OVER THE NORTHERN PLAINS
TOMORROW AND DEEPEN AS IT APPROACHES THE UPPER MISSISSIPPI VALLEY ON
FRIDAY NIGHT/SATURDAY MORNING. THIS PROCESS WILL INITIATE SURFACE
CYCLOGENESIS ACROSS EASTERN IOWA/WESTERN ILLINOIS...ALLOWING THE LOW-
LEVEL BOUNDARY TO LIFT NORTHWARD ACROSS THE AREA...AND WILL MAINTAIN
A SLIGHT CHANCE OF SHOWERS/STORMS MAINLY FOR THE WESTERN HALF OF THE
AREA AS THIS OCCURS. THE MID/UPPER-LEVEL TROUGH IS FORECAST TO DIG
EAST-SOUTHEASTWARD ACROSS THE GREAT LAKES REGION ON SATURDAY...
BEFORE DEEPENING FURTHER INTO A CLOSED UPPER LOW SATURDAY NIGHT...
WITH THE BASE OF THE TROUGH AXIS EXPECTED TO SHIFT SOUTHEASTWARD
ACROSS THE TENNESSEE VALLEY ON SUNDAY MORNING. SHOWER/THUNDERSTORM
CHANCES WILL INCREASE FROM SATURDAY INTO SUNDAY MORNING AS THIS
OCCURS...WITH THE ONLY LIMITING FACTOR FOR HIGHER POPS ON SATURDAY
BEING THE POTENTIAL FOR A LINGERING DRY SURFACE AIR MASS ACROSS
NORTHEAST ALABAMA. PRECIPITATION CHANCES WILL PEAK ON SATURDAY
EVENING...AHEAD OF A SURFACE COLD FRONT EXPECTED TO PUSH
SOUTHEASTWARD OVER THE REGION EARLY ON SUNDAY MORNING. STEEP LOW-
LEVEL LAPSE RATES AND PWAT VALUES RANGING FROM 1.7-1.9 INCHES NOTED
ON POINT FORECAST SOUNDINGS SUPPORT A THREAT FOR STRONG TO SEVERE
THUNDERSTORMS...ESPECIALLY ON SATURDAY AFTERNOON/EVENING...WITH
DAMAGING WINDS/FREQUENT LIGHTNING/LOCALLY HEAVY RAINFALL BEING THE
PRIMARY THREATS. WILL GENERALLY FOLLOW A BLEND OF MAV/MET TEMPERATURE
GUIDANCE THROUGH THE SHORT TERM PERIOD...WITH THE DRIER AIR MASS
LEADING TO LOW TEMPERATURES FROM THE MID 60S TO AROUND 70 BOTH
TONIGHT AND FRIDAY NIGHT. WITH MOSTLY SUNNY SKIES EXPECTED
TOMORROW...HIGHS SHOULD HAVE NO TROUBLE REACHING THE LOWER/MID
90S...BUT WILL LIKELY BE A FEW DEGREES COOLER ON SATURDAY WITH MORE
CLOUDS AND PRECIPITATION EXPECTED.

IT STILL APPEARS AS IF THE TENNESSEE VALLEY WILL EXPERIENCE A MUCH
NEEDED AND VERY WELL DESERVED BREAK FROM THE SUMMER HEAT OF 2011
DURING THE FIRST PORTION OF THE EXTENDED PERIOD...AS A CANADIAN
SURFACE HIGH MIGRATES SOUTHEASTWARD ACROSS THE NORTHERN PLAINS AND
OHIO VALLEY IN THE WAKE OF THE UPPER LOW DEPARTING TO THE NORTHEAST
EARLY NEXT WEEK. CLOUDS AND PERHAPS EVEN A FEW LIGHT SHOWER MAY
AFFECT THE AREA EARLY ON SUNDAY...ALONG WITH NORTHWEST WINDS IN THE
10-15 MPH RANGE. HIGH TEMPERATURES WILL REMAIN IN THE MID/UPPER 80S
ON SUNDAY AND MONDAY...WITH LOWS FALLING INTO THE LOWER/MID 60S. WHAT
WILL BE EVEN MORE REFRESHING ARE THE DEW POINT TEMPERATURES...WHICH
COULD POTENTIALLY FALL TO AS LOW AS THE MID 50S ACROSS NORTHEAST
ALABAMA AND SOUTHERN MIDDLE TENNESSEE EARLY NEXT WEEK. A GRADUAL
WARMING TREND WILL BEGIN DURING THE LAST COUPLE OF DAYS OF THE
FORECAST PERIOD...AS A SUBTROPICAL RIDGE CENTERED ACROSS THE SOUTHERN
PLAINS BUILDS EASTWARD. HIGH TEMPERATURES WILL SLOWLY REBOUND INTO
THE LOWER/MID 90S BY WEDNESDAY/THURSDAY...BUT MOISTURE QUALITY
APPEARS TO BE TOO LOW TO INSERT ANY MENTION OF PRECIPITATION AT THIS
TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    68  93  68  91  68 /  20  10  20  30  60
SHOALS        66  94  67  92  67 /  20  10  20  50  50
VINEMONT      67  91  67  88  66 /  20  10  20  30  60
FAYETTEVILLE  64  88  64  87  67 /  20  10  10  30  60
ALBERTVILLE   64  92  64  89  65 /  20  10  10  30  60
FORT PAYNE    64  90  64  87  65 /  20  10  10  30  60

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...NONE.

TN...NONE.

&&

70/DD
Hazardous weather outlook, Aug 11, 12:45 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT THU AUG 11 2011

ALZ001>010-016-TNZ076-096-097-121000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1245 PM CDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND
EVENING...WITH STRONG WIND GUSTS AS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FEW THUNDERSTORMS ARE POSSIBLE ON FRIDAY...MAINLY DURING THE
AFTERNOON AND EVENING. HOWEVER...THUNDERSTORM CHANCES WILL INCREASE
ON SATURDAY AND SATURDAY NIGHT AS A COLD FRONT MOVES INTO THE REGION.
THE STRONGEST THUNDERSTORMS DURING THIS PERIOD MAY BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS...HAIL...AND FREQUENT LIGHTNING. DUE TO
THE POSSIBILITY FOR LOCALLY HEAVY RAINFALL AMOUNTS...THE CHANCE FOR
LOCALIZED FLASH FLOODING WILL INCREASE LATE SATURDAY AHEAD OF THE
FRONTAL PASSAGE.

A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA AGAIN ON
WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KDW

In the hours before

Special weather statement, Aug 11, 4:37 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
437 PM CDT THU AUG 11 2011

ALZ001-002-004-112200-
COLBERT-LAUDERDALE-LAWRENCE-
437 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLBERT...SOUTHEASTERN
LAUDERDALE AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 500 PM CDT...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KILLEN...OR 9 MILES EAST OF
UNDERWOOD-PETERSVILLE...MOVING SOUTHEAST AT 10 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CENTER STAR.
  FORD CITY...RED BANK.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3467 8730 3467 8758 3492 8759 3493 8747
TIME...MOT...LOC 2137Z 330DEG 11KT 3488 8753

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:37 PM CDTSpecial Weather StatementHUNLauderdale23 min
Aug 11, 5:08 PM CDTSevere Thunderstorm WarningHUNColbert, Lawrence37 min
Aug 11, 5:31 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence29 min
Aug 11, 5:50 PM CDTSpecial Weather StatementHUNFranklin25 min
Aug 11, 5:56 PM CDTSevere Thunderstorm WarningHUNLawrence13 min
Aug 11, 6:11 PM CDTSpecial Weather StatementHUNFranklin49 min
Aug 11, 6:31 PM CDTSpecial Weather StatementHUNCullman29 min
Aug 11, 6:43 PM CDTSpecial Weather StatementHUNFranklin47 min
Aug 11, 6:57 PM CDTSpecial Weather StatementHUNCullman33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.